Drug-Induced Liver Injury Due To Losartan

  • Joana Diogo Centro Hospitalar Universitário Lisboa Central, Lisbon, Portugal
  • Rita Monteiro Centro Hospitalar Universitário Lisboa Central, Lisbon, Portugal
  • Carolina Coelho Centro Hospitalar Universitário Lisboa Central, Lisbon, Portugal
  • Angela Ghiletchi Centro Hospitalar Universitário Lisboa Central, Lisbon, Portugal
  • Rodrigo Leão Centro Hospitalar Universitário Lisboa Central, Lisbon, Portugal
  • Conceição Loureiro Centro Hospitalar Universitário Lisboa Central, Lisbon, Portugal

Keywords

Losartan, drug-induced liver injury

Abstract

Drug-induced liver injury (DILI) is a challenging diagnosis since a wide variety of medicines can cause adverse reactions. Losartan is an angiotensin II receptor antagonist (ARA-II) approved for the treatment of arterial hypertension. The most common adverse effects are fatigue, anaemia, weakness and cough. An increase in transaminases has been reported with less frequency (<2% of cases). Although the mechanism is not fully understood, DILI onset is usually within 1–8 weeks of therapy, and hepatic enzymology usually normalizes 2–4 months after drug suspension. The authors present the case of a 66-year-old male patient with a medical history of arterial hypertension and a prior hospitalization (4 years previously) for drug-induced hepatitis, which, at the time, was attributed to a dietary supplement. Four years later, because of new onset of hypertension, losartan was reintroduced. After 3 weeks, the patient was admitted to the emergency department with complaints of acute abdominal pain associated with asthenia, nausea and increased abdominal volume that had first developed 8 days previously. After exclusion of other causes, DILI associated with losartan was assumed. This is a very rare adverse effect since only seven cases have been described in the literature.

VIEW THE ENTIRE ARTICLE

References

  • Fontana RJ, Seeff LB, Andrade RJ, Björnsson E, Day CP, Serrano J, et al. Standardization of nomenclature and causality assessment in drug-induced liver injury: summary of a clinical research workshop. Hepatology 2010;52730–742. doi: 10.1002/hep.23696
  • Al-Halawani MZ, Thawabi M, Asslo F, Shaaban H, Shamoon F, Baddoura WJ. Losartan-induced ischemic hepatocellular hepatotoxicity: a case report and literature review. J Family Med Prim Care 2014;3:272–274. doi: 10.4103/2249-4863.141635
  • Ravikara P, Ankur S, Shaurva S, Taek SY, Yizhak K. Losartan-induced severe hepatic injury: a case report and literature review. Cureus 2019;11(5):e4769. doi: 10.7759/cureus.4769
  • Tabak F, Mert A, Ozaras R, Biyikli M, Ozturk R, Ozbay G, et al. Losartan-induced hepatic injury. J Clin Gastroenterol2002;34:585–586. doi: 10.1097/00004836-200205000-00022
  • Suzuki A, Brunt EM, Kleiner DE, Miquel R, Smyrk TC, Andrade RJ, et al. The use of liver biopsy evaluation in discrimination of idiopathic autoimmune hepatitis versus drug-induced liver injury. Hepatology 2011;54(3):931–939. doi: 10.1002/hep.24481
  • Published: 2021-11-25

    Issue: 2021: LATEST ONLINE (view)

    Section: Articles

    How to cite:
    1.
    Diogo J, Monteiro R, Coelho C, Ghiletchi A, Leão R, Loureiro C. Drug-Induced Liver Injury Due To Losartan. EJCRIM 2021;2 doi:10.12890/2021_002856.